Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 1996, 3:55 PM CDT for Brewster County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1996, 3:55 PM CDT (20:55 UTC)
- Expired
- May 5, 1996, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:07 PM CDT | Hail 0.75 | Alpine, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -623 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 052055 SVRMAF TXC043-052145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 355 PM CDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...NORTHERN BREWSTER COUNTY AT 354 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 29 MILES SOUTHEAST OF FORT DAVIS OR 10 MILES EAST OF ALPINE MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. $$ MURDOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:21 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 5, 2:21 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 219 PM CDT SUN MAY 5 1996 18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM S HOB-N MAF-S SPS WITH A WEAK LOW BETWEEN INK AND MAF. APPEA
In the hours before
Special weather statement, May 5, 11:13 AM CDT, 4 hours 42 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-060500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1111 AM CDT (1011 AM MDT) SUN MAY 5 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: AN UPPER LEVEL DISTURBANCE LOCATED IN OLD MEXICO WILL APPROACH THE BIG BEND AREA TODAY. THIS COUPLED WITH SOME LOW LEVEL MOISTURE IS EXPECTED TO PROVIDE ENOUGH INSTABILITY LATER THIS AFTERNOON TO ALLOW FOR WIDELY SCATTERED SHOWERS OR THUNDERSTORMS FROM SOUTH OF A LINE FROM THE DAVIS MOUNTAINS... TO FORT STOCKTON AND TO SHEFFIELD. ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 59 min |
| May 5, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.